Florida, 2021

Tropical Storm in Florida, August 13 to 14, 2021

August 13 to 14, 2021 · NWS KEY · 1 event in 1 county or zone

Tropical Storm Fred moved west along the northern coast of Cuba while losing organization, producing occasional wind gusts to tropical storm force in the Lower Florida Keys with minimal impacts. Some oceanside wave overwash and minor power outages were reported along with storm total rainfall less than one inch.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS KEY wrote it up.

Tropical Storm Fred moved west along the northern coast of Cuba while losing organization, producing occasional wind gusts to tropical storm force in the Lower Florida Keys with minimal impacts. Some oceanside wave overwash and minor power outages were reported along with storm total rainfall less than one inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before the first event at Aug 13, 10:48 AM EST, 6 hours 27 minutes earlier.

Area forecast discussion, Aug 13, 10:48 AM EST, 6 hours 27 minutes before
Area Forecast Discussion
National Weather Service Key West FL
1148 AM EDT Fri Aug 13 2021

.UPDATE...
Tropical Depression Fred continues to move over the northern Cuba
coastline am. Latest radar images in the Florida Straits has
scattered showers tracking westerly over the islands... three
hourly precip is less than one inch attm as storms are moving at
around 30 mph. Morning sounding indcg precip wtr has decreased to
around 1.8 inches which is a slight chance in atmosphere moisture
column. Surface obs indcg a slight incr in winds over the last six
to 12 hours and this has been factored into the latest coastal
waters and zone forecast packaged in the morning update.

Little overall change in the the development and the timing for
the storm as it is projected to make a gradual turn to the north
this eve and approach the Keys early tomorrow morning. Look for an
increase in storm activity this the evening and into the
overnight hours. Current forecasts are fine.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...Tropical Storm Warning for FLZ076>078.

     Flood Watch from 6 PM EDT this evening through late Saturday
     night for FLZ076>078.

GM...Tropical Storm Warning for GMZ031>035-042>044-052>054-072>074.

     Tropical Storm Watch for GMZ055-075.

&&

Public/Marine/Fire...11/Kuyper
Aviation/Nowcasts....Williams Data
Acquisition.....KR

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Aug 13, 5:29 AM EST, 11 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
629 AM EDT Fri Aug 13 2021

FLZ076>078-GMZ031>035-042>044-052>055-072>075-141030-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
629 AM EDT Fri Aug 13 2021

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

Tropical Depression Fred will move along or just north of eastern
and central Cuba today and tonight. Weather conditions will begin
to deteriorate gradually with thundery squalls becoming more
frequent late this afternoon and evening as Fred approaches the
Florida Keys. The primary hazards will be cloud to surface
lightning strikes and localized wind gusts 45 to 55 mph.

A few tornadoes will be possible late tonight.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Fred is expected to intensify slowly back to tropical storm
strength before reaching the Florida Keys on Saturday. The
potential risk for multiple hazards remains essentially unchanged
for the Florida Keys, including flooding rainfall, tropical storm
force winds, especially in squalls, isolated tornadoes, and
treacherous marine conditions. Conditions are not likely to
improve until Saturday evening.

A Flood Watch is in effect until late Saturday night. Rainfall
totals of 3 to 6 inches with isolated maximum totals up to 8
inches will result in a significant potential for flooding of
streets and poor drainage areas, especially during the times of
high tide.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

CLR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tropical storm. Local standard time, as filed.

Tropical Storm, Monroe/Lower Keys

When
August 13, 5:15 PM EST to August 14, 3:00 AM EST
Where
Monroe/Lower Keys forecast zone
Reported by
ASOS
Coordinates
25.557, -80.917 (the zone’s center; the record gives no point)

Tropical storm-force wind gusts were measured up to 45 mph at the Key West International Airport ASOS. Isolated power outages involving mainly a dozen customers or fewer at a time occurred from tree limbs touching power lines, with minor oceanside wave overwash occurring near the time of high tide.

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2021Every state in 2021This day in weather historyWarnings in Florida, August 2021The 2021 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 982551.